Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 12, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Feb 16, 2021, 2:39 PM EST for Cayuga County, Oswego County, Wayne County, New York. It took effect at Feb 16, 2021, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 2:39 PM EST (19:39 UTC)
- In effect from
- Feb 16, 2021, 7:00 PM EST
- Expired
- Feb 17, 2021, 3:46 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 118 kt
- 0-1 km storm-relative helicity
- 617 m²/s²
- 0-3 km storm-relative helicity
- 708 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223 WWUS41 KBUF 161939 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 239 PM EST Tue Feb 16 2021 NYZ005-006-170345- /O.NEW.KBUF.WW.Y.0012.210217T0000Z-210217T1500Z/ Northern Cayuga-Oswego- Including the cities of Fair Haven and Oswego 239 PM EST Tue Feb 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 6 inches in the most persistent lake snows. * WHERE...Northern Cayuga and Oswego counties. * WHEN...From 7 PM this evening to 10 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ004-170345- /O.NEW.KBUF.WW.Y.0012.210217T0000Z-210217T1500Z/ Wayne- Including the city of Newark 239 PM EST Tue Feb 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... * WHAT...Lake effect snow expected. Total snow accumulations of 3 to 5 inches in the most persistent lake snows. * WHERE...Wayne county. The heaver snowfall amounts north of Route 104. * WHEN...From 7 PM this evening to 10 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ TMA
2 follow-up statements
469 WWUS41 KBUF 170231 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 931 PM EST Tue Feb 16 2021 NYZ005-006-171100- /O.CON.KBUF.WW.Y.0012.000000T0000Z-210217T1500Z/ Northern Cayuga-Oswego- Including the cities of Fair Haven and Oswego 931 PM EST Tue Feb 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches in the most persistent lake snows. * WHERE...Northern Cayuga and Oswego counties. * WHEN...Until 10 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ NYZ004-171100- /O.CON.KBUF.WW.Y.0012.000000T0000Z-210217T1500Z/ Wayne- Including the city of Newark 931 PM EST Tue Feb 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches in the most persistent lake snows. * WHERE...Wayne county. * WHEN...Until 10 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Lake effect snow will fall in relatively narrow bands. If traveling, be prepared for rapidly changing road conditions and visibilities. Submit snow reports through our website or social media. && $$ Apffel
279 WWUS41 KBUF 170846 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 346 AM EST Wed Feb 17 2021 NYZ004>006-171000- /O.CAN.KBUF.WW.Y.0012.000000T0000Z-210217T1500Z/ Wayne-Northern Cayuga-Oswego- Including the cities of Newark, Fair Haven, and Oswego 346 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Lake snows will gradually diminish this morning. Additional accumulations will be minor will less than an inch. $$ Reynolds
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Feb 16, 10:37 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 16, 10:37 AM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1037 AM EST Tue Feb 16 2021
.SYNOPSIS...
A storm system will push to the east today, with a mix of freezing
drizzle and snow becoming all snow this afternoon. Lake effect snow
along the southern Lake Ontario shoreline will end to the southeast
of Lake Ontario Wednesday morning. Another storm system will bring
yet again another round of snow, potentially heavy, for Thursday
into Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Surface low continuing to make its way across the Southern Tier late
this morning. A light wintry mix of snow and freezing drizzle will
become snow showers this afternoon as colder air moves in behind the
exiting surface low. Any additional snow accumulation through today
will be minor with most places seeing an inch or less, although
northerly flow off Lake Ontario may enhance amounts closer to 3
inches for the south shore Lake Ontario counties.
A colder airmass will follow behind this upper level trough axis
tonight with temperatures at 850 hPa dropping down towards -18 to -
20C tonight. As lake induced equilibrium levels rise towards 6 to 7K
feet lake effect snow bands are likely, and with an upstream
connection to a partially frozen Georgian Bay, several inches of
snow are possible. An advisory for snow may be needed for this
activity south east of Lake Ontario, and for now we will
highlight the snow potential in the HWO product.
Skies will begin to clear through the night Tuesday, outside of lake
clouds to the south and east of the eastern Great lakes. Under these
clearing skies temperatures will drop, with sub freezing
readings likely east of Lake Ontario, and single digits across
WNY. Under the lake clouds tonight, temperature readings will
range from around 10F to the lower teens.
Wednesday a strong surface high pressure will pass across the
region. Subsidence from this feature will allow for sunshine across
the region outside of lingering lake clouds off Lake Ontario. Drier
air will diminish lake snows Wednesday morning to just flurries by
early afternoon. Though sunny, it will be cold with highs in the
teens to around 20F...or about 15F degrees below normal.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Weak sfc ridge over the region will likely maintain dry and
quiet weather through Wednesday night.
The weak sfc ridge then retreats off into Quebec Canada on Thursday
in response to an approaching shortwave trough to our west. This
will introduce our next "winter weather event" for the Thursday
night and into Friday time frame. While there still remains some
uncertainty (timing), there is better agreement with
the further eastward track of a deepening coastal low as it
potentially moves up the eastern seaboard. If this holds, it
would support more of a "snow" event than a potential mixed
precipitation event for parts of our forecast area. Still warrants
keeping an eye on for mixed p-type if the track changes. Regardless,
if there is any mixed precip that clips the CWA it will be brief and
then change back over to snow Friday as colder air quickly filters
in. Synoptic snows diminishes Friday and then lake effect snows take
over as CAA ramps up with H850T falling to -16C/-17C) Friday night.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Accumulating lake snows southeast of the lakes continue
Saturday then slowly diminish Saturday night. Sfc high pressure
and drier air will build in and end what is left of any lake
snows SE of the lakes on Sunday. Sfc high departs off the Mid-
Atlantic Sunday night with the approach of the next system which
could bring a little snow and even mix with rain for the
beginning of the new work week.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A mix of snow and freezing drizzle is bringing IFR and lower flight
conditions to much of the region. As a surface low tracks from the
southern Tier this morning eastward it will pull colder air
eastward, transitioning the mixed precipitation back to snow, with
IFR visibilities likely across WNY.
A mid level trough will cross the region this afternoon, possibly
bringing a short period of heavy snow to near the KART airfield.
Snow will diminish this afternoon and evening, with a band of lake
effect snow lasting through the night southeast of Lake Ontario.
This snow tonight may occasionally clip KROC.
Northeasterly winds early will back around to northwesterly today as
the surface low tracks towards New England.
Outlook...
Wednesday...Mainly VFR.
Thursday and Friday...IFR or lower restrictions likely with snow and
possibly some rain at times.
Saturday...MVFR improving to VFR by the afternoon.
&&
.MARINE...
Northeast winds continue this morning, with small craft advisories
continuing on the Lake Erie waters, and the central/western waters
of Lake Ontario. A surface low will track to the south of Lake
Ontario this morning, with winds shifting to north and later
northwest. This will push taller wave action to the south and
eastern coastline of the Lakes. The 7 pm end time for the Lake Erie
SCA looks good, though on Lake Ontario waves will likely remain
above 4 feet tonight and have extended the time and spatial (eastern
shoreline) area for the SCA until Wednesday morning. Surface high
pressure will then pass over the Lakes Wednesday with light winds
and minimal wave action.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for LEZ040-
041.
Small Craft Advisory until 7 PM EST this evening for
LOZ030.
Small Craft Advisory until 10 AM EST Wednesday for
LOZ042>044.
Small Craft Advisory from 10 PM this evening to 7 AM EST
Wednesday for LOZ045.
&&
SYNOPSIS...Thomas/TMA
NEAR TERM...Thomas/TMA
SHORT TERM...AR
LONG TERM...AR/TMA
AVIATION...Thomas
MARINE...Thomas/TMAHazardous weather outlook, Feb 16, 9:51 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 951 AM EST Tue Feb 16 2021 NYZ001>003-007-008-010>014-019>021-085-171500- Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 951 AM EST Tue Feb 16 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another storm system is possible late Thursday afternoon through Friday. This system has the potential to produce accumulating snow and possibly mixed precipitation, depending on the track of the surface low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171500- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 951 AM EST Tue Feb 16 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-171500- Wayne-Northern Cayuga-Oswego- 951 AM EST Tue Feb 16 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Colder air pouring over Lake Ontario tonight will produce bands of lake effect snow, with several inches of accumulating snow by late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Lake effect snow will end by midday Wednesday, with just an additional light accumulation during the day Wednesday. Another storm system is possible late Thursday afternoon through Friday. This system has the potential to produce accumulating snow and possibly mixed precipitation, depending on the track of the surface low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Feb 16, 12:32 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1232 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM SNOW BATAVIA 43.00N 78.18W
02/16/2021 M13.0 INCH GENESEE NY TRAINED SPOTTER
&&Local storm report, Feb 16, 1:08 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
108 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM SNOW 3 NNE MENDON 43.03N 77.49W
02/16/2021 M4.0 INCH MONROE NY COCORAHS
COCORAHS NY-MR-21.
&&Local storm report, Feb 16, 1:13 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
113 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM SNOW CORFU 42.96N 78.40W
02/16/2021 M4.8 INCH GENESEE NY TRAINED SPOTTER
&&Local storm report, Feb 16, 1:15 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
115 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW HILTON 43.29N 77.79W
02/16/2021 M12.0 INCH MONROE NY BROADCAST MEDIA
FROM PARMA...RELAYED BY BROADCAST MEDIA.
&&Local storm report, Feb 16, 1:42 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM SNOW ONTARIO 43.22N 77.28W
02/16/2021 M6.3 INCH WAYNE NY PUBLIC
SOCIAL MEDIA REPORT.
&&Local storm report, Feb 16, 1:48 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
148 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 E PENDLETON 43.10N 78.71W
02/16/2021 M6.4 INCH NIAGARA NY CO-OP OBSERVER
CO-OP OBSERVER STATION PENN6 PENDLETON 1NE.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 4:31 AM EST | Small Craft Advisory | BUF | 25 hr | |
| Feb 16, 5:13 PM EST | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 2 hr |
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.